Colorado, 2010

Hail in Colorado, April 20, 2010

April 20, 2010 · NWS PUB · 8 events in 2 counties and zones

A few severe thunderstorms across Pueblo and Baca Counties produced hail up to the size of golf balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A few severe thunderstorms across Pueblo and Baca Counties produced hail up to the size of golf balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 20, 3:37 AM MST, 10 hours 18 minutes earlier.

Area forecast discussion, Apr 20, 3:37 AM MST, 10 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
437 AM MDT TUE APR 20 2010

.SHORT TERM...
(TODAY AND TONIGHT)

CURRENTLY...FOG AND LOW STRATUS SHOWING UP ON SATELLITE IMAGERY AND
AREA WEBCAMS ACROSS THE EASTERN PLAINS.  AREAS AROUND COLORADO
SPRINGS HAVE HAD REDUCED VISIBILITIES EARLY AND WILL CONTINUE TO DO
SO THROUGH THE MORNING COMMUTE.  ELSEWHERE OVER THE PLAINS...SOUTH
TO WESTERLY FLOW HAS KEPT STRATUS ELEVATED THIS MORNING WITH A FEW
PATCHES OF FOG ALONG THE ARKANSAS RIVER VALLEY.  A FEW LINGERING
SHOWERS ARE STILL PROGRESSING SOUTH ACROSS BACA COUNTY WITH LIGHT
RAIN POSSIBLE THROUGH SUNRISE.  ANOTHER AREA OF SHOWERS HAS
DEVELOPED OVER NORTHEAST COLORADO AND WILL TRACK SOUTHEAST POSSIBLY
CLIPPING KIOWA COUNTY THIS MORNING.

FOCUS TURNS TO THE CHANCES FOR THUNDERSTORMS FOR THIS AFTERNOON.
TWO DISTURBANCES WILL IMPACT SOUTHERN COLORADO THROUGH THIS
EVENING.  A WEAK DISTURBANCE WILL EJECT OUT OF THE DESERT SOUTHWEST
AND ACROSS SOUTHERN COLORADO THROUGH THIS AFTERNOON.  A SHORTWAVE
TROUGH OVER THE NORTHERN PLAINS WILL DROP SOUTH INTO THE CENTRAL
PLAINS THROUGH THIS EVENING WITH A COLD FRONT MOVING SOUTH OVER
EASTERN COLORADO.  FOLLOWED A BLEND OF THE NAM/WRF WHICH HAVE
PERFORMED WELL OVER THE PAST FEW DAYS.  DRY ASSOCIATED WITH THE
SOUTHERN COLORADO DISTURBANCE WILL MIX TO THE SURFACE ALONG THE
EASTERN LEE SLOPES AND PUSHING A DRYLINE EAST ACROSS THE PLAINS.
MEANWHILE A COLD FRONT ASSOCIATED WITH THE NORTHERN SHORTWAVE WILL
DROP SOUTH ACROSS NORTHEASTERN COLORADO AND INTO OUR NORTHERN ZONES
BY 21Z.  NAM A BIT MORE UNSTABLE WITH CAPE VALUES NEARING 1500 J/KG
ALONG THE KS BORDER WHILE THE WRF DEVELOPS CAPE VALUES OF NEAR 1000
J/KG.  MOISTURE WILL BE MEAGER NEAR THE KS BORDER WITH DEW PTS IN
THE MID TO UPPER 40S.  SREF SHEAR PROBABILITIES ONLY PRODUCE AROUND
30-35 KTS OF 0-6KM SHEAR BY THIS AFTERNOON.  EXPECT TO SEE SHOWERS
AND THUNDERSTORMS DEVELOP OVER THE HIGHER ELEVATION BY 18Z AND
SPREAD EAST ALONG THE LEE SLOPES AND OVER THE SOUTHERN I-25 CORRIDOR
THROUGH 21Z.

THE AREA WITH THE GREATEST POTENTIAL TO SEE STRONG THUNDERSTORMS
WILL BE OVER THE FAR EASTERN PLAINS BY LATE AFTERNOON AND EVENING.
NAM SURFACE WIND FIELDS DEVELOP A TRIPLE PT OVER KIOWA COUNTY WITH
CONVECTION BREAKING OUT BY 22Z AND SHIFTING SOUTH INTO KIOWA COUNTY
BY 00Z.  NAM PRECIPITATION FIELD IS SLIGHTLY FURTHER WEST BUT
FOLLOWS THE SAME EVOLUTION AS THE WRF WITH TIMING AND TRACK.  EXPECT
THE CONVECTION TO DROP SOUTH ALONG THE KS BORDER AND EXIT THE CWA BY
09Z.  AT THIS TIME BELIEVE THE LACK OF SHEAR AND MOISTURE WILL KEEP
THUNDERSTORMS BELOW SEVERE LIMITS WITH HEAVY RAINFALL...HAIL TO 3/4
INCH IN DIAMETER AND WINDS TO NEAR 50 MPH BEING THE MAIN THREATS.

NORTHEAST TO EASTERLY FLOW BEHIND THE COLD FRONT WILL WRAP MOISTURE
BACK ALONG THE ARKANSAS RIVER VALLEY OVERNIGHT WITH FOG AND LOW
STRATUS ONCE AGAIN IMPACTING THE PLAINS TONIGHT.  HIGHS THIS
AFTERNOON WILL TOP OUT IN THE LOWER TO MID 70S OVER THE PLAINS AND
40S AND 50S OVER THE HIGHER ELEVATIONS.  MOZLEY

.LONG TERM...
(WEDNESDAY THROUGH MONDAY)

ON WED A LARGE UPR LOW WL MOVE FROM CENTRAL CA INTO SRN NV. AHEAD
OF THIS SYSTEM THE UPR FLOW OVR THE CWA WL TRANSITION FROM
WESTERLY TO SOUTHERLY AS THE LOW MOVES EAST. THE NAM SHOWS A LOT
OF LOW LEVEL MSTR ACRS THE SERN PLAINS WED MORNING AND WOULD
EXPECT LOW CLOUDS AND SOME PATCHY FOG...AND POSSIBLY SOME LIGHT
PCPN. AVAILABLE MSTR ALONG WITH THE DAYTIME HEATING SHOULD LEAD TO
SCT SHOWERS AND STORMS OVR THE MTS AND HIGH VALLEYS IN THE AFTERNOON...AND
LOW TO MID LEVEL UPSLOPE FLOW ALONG AND NR THE SERN MTS WL PROBABLY
RESULT IN SCT SHOWERS AND TSTMS ALONG THE I25 CORRIDOR AS WELL...WITH
SOME ISOLD PCPN OVR THE FAR SERN PLAINS ESPECIALLY BY LATE AFTERNOON.
CAPE VALUES ACRS THE SERN PLAINS WED AFTERNOON ARE FORECAST TO RANGE
FROM ABOUT 500-1300 J/KG WITH 0-6KM SHEAR VALUES OF 35 TO 40 KTS SO
THERE COULD BE A FEW MARGINALLY SEVERE STORMS. UNSETTLED CONDITIONS
SHOULD CONTINUE THRU THE NIGHT AND PCPN CHANCES CONTINUING.

AT THIS TIME THE UPR LOW IS FORECAST TO MOVE LITTLE DURING THE
DAY THU. THU MORNING STARTS OUT SIMILAR TO WED...WITH A LOT OF LOW
LEVEL MSTR OVR MOST OF THE SERN PLAINS. SRLY FLOW BY AFTERNOON
TRIES TO DRY OUT AREAS LIKE TRINIDAD AND WALSENBURG...WITH THE
DRYING WORKING INTO BACA COUNTY IN THE AFTERNOON. OVR THE REST OF
THE SERN PLAINS...THE NAM12 KEEPS THE DEW POINTS RATHER HIGH.
SHOULD AGAIN SEE ISOLD TO SCT SHOWERS AND TSTMS OVR MUCH OF THE
AREA. CAPE VALUES ALONG THE DRY LINE THAT DEVELOPS RANGE FROM
ABOUT 1000-2200 J/KG AND SHEAR VALUES ARE AROUND 50 KT. COULD SEE
A BETTER CHANCE FOR SEVERE STORMS THU AFTERNOON AND EVENING.

THU NIGHT THAT UPR LOW ARE ELONGATES AND STRETCHES FROM SWRN CO
TO NRN BAJA CA BY FRI MORNING. BOTH WED NIGHT AND THU NIGHT...WE
COULD SEE A FEW INCHES OF SNOW ACCUMULATIONS OVR THE HYR
ELEVATIONS OF THE CONTDVD. DURING THE DAY FRI THE LOW BECOMES MORE
CENTERED OVR CO KEEPING THE WEATHER UNSETTLED WITH COOLER TEMPS
AND CHANCES FOR PCPN. SAT THE UPR LOW IS EXPECTED TO BE CENTERED
OVR CENTRAL NE AND THEN SHIFTS SOUTH INTO ERN KS FOR SUN...WITH
PCPN WRAPPING AROUND THE BACK SIDE OVR CO. TEMPS LOOKS A LITTLE
BELOW NORMAL FOR SAT. MON AN UPR RIDGE BUILDS OVR THE ROCKIES BUT
SOME LINGERING MSTR OVR THE AREA COULD RESULT IN A FEW AFTERNOON
AND EVENING SHOWERS OVR AND NR THE MTS.

&&

.AVIATION...

KCOS...AREAS OF PATCHY FOG AND LOW STRATUS AROUND THE TERMINAL
WILL PRODUCE PERIODS OF IFR CONDITIONS THROUGH 13Z THIS MORNING.
THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE NEAR THE TAF SITE THIS
AFTERNOON. THE TIME FRAME FOR THUNDERSTORMS WILL BE 20Z THROUGH
02Z WITH OCCASIONAL MVFR TO IFR CONDITIONS WITH ANY CORES THAT
MOVE OVER THE TERMINAL. OTHERWISE EXPECT VFR CONDITIONS THROUGH
THIS EVENING. FOG AND LOW STRATUS WILL ONCE AGAIN BE POSSIBLE
OVERNIGHT WITH IFR CONDITIONS THROUGH TOMORROW MORNING.

KPUB...LOW STRATUS WILL PRODUCE MVFR TO IFR CONDITIONS THROUGH 13Z
THIS MORNING.  THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON FROM
22Z THROUGH 02Z WITH OCCASIONAL MVFR TO IFR CONDITIONS POSSIBLE WITH
ANY CORE THAT MOVE OVER THE TERMINAL.  OTHERWISE VFR CONDITIONS ARE
EXPECTED TO PERSIST THROUGH THIS EVENING.  FOG AND LOW STRATUS WILL
IMPACT THE REGION OVERNIGHT WITH MVFR TO IFR CONDITIONS INTO
TOMORROW MORNING.

KALS...EXPECT VFR CONDITIONS TO PREVAIL THROUGH TONIGHT.
THUNDERSTORMS ARE FORECAST TO DEVELOP OVER THE HIGHER TERRAIN
SURROUNDING THE SAN LUIS VALLEY HOWEVER CONFIDENCE IS LOW THAT ANY
WILL MOVE OVER TAF SITE THIS AFTERNOON.  MOZLEY

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

88/28
Hazardous weather outlook, Apr 20, 5:36 AM MST, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
636 AM MDT TUE APR 20 2010

COZ058>089-093>099-211245-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
636 AM MDT TUE APR 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE WESTERN AND CENTRAL
MOUNTAINS BY MIDDAY AND SPREAD EASTWARD INTO THE SANGRE DE CRISTO
MOUNTAINS AND SOUTHERN INTERSTATE 25 CORRIDOR.  THESE THUNDERSTORMS
WILL LIKELY PRODUCE BRIEF PERIODS OF HEAVY RAINFALL AND SMALL HAIL
THROUGH THE EARLY EVENING HOURS.  EXPECT SHOWERS AND THUNDERSTORMS
OVER THE HIGHER TERRAIN TO DIMINISH AFTER SUNSET.  SNOW LEVELS WILL
BE HIGH OVER THE WESTERN MOUNTAINS WITH LITTLE TO NO ACCUMULATION
EXPECTED ABOVE 12000 FEET.

A COLD FRONT AND DRYLINE WILL COMBINE LATER THIS AFTERNOON OVER
THE FAR EASTERN PLAINS TO PRODUCE THUNDERSTORMS IN WHICH A FEW
COULD BECOME STRONG. MARGINAL LOW LEVEL MOISTURE AND WEAK WIND
SHEAR WILL HELP KEEP THESE STORMS FROM BECOMING SEVERE...HOWEVER
HAIL TO 3/4 OF AN INCH IN DIAMETER AND WIND GUSTS TO 50 MPH WILL
BE POSSIBLE. HEAVY RAINFALL MAY ALSO ACCOMPANY THESE
THUNDERSTORMS. THE MOST LIKELY AREA TO SEE STRONG THUNDERSTORMS
WILL BE OVER KIOWA AND PROWERS COUNTIES ALONG THE KANSAS BORDER
THROUGH THIS EVENING. EXPECT THESE THUNDERSTORMS TO SHIFT SOUTH
AND EAST INTO WESTERN KANSAS BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH
FRIDAY...ESPECIALLY IN THE AFTERNOON AND EVENING HOURS. WEDNESDAY
AFTERNOON AND EARLY IN THE EVENING...ONE OR TWO THUNDERSTORMS OVER
THE SOUTHEAST PLAINS COULD BECOME SEVERE WITH HAIL TO 1 INCH IN
DIAMETER. STRONGER SHEAR AND A DRYLINE ON THURSDAY COULD RESULT
IN A BETTER CHANCE FOR SEVERE THUNDERSTORMS OVER PORTIONS OF THE
SOUTHEAST PLAINS THURSDAY AFTERNOON AND EVENING.

A FEW INCHES OF SNOW ACCUMULATIONS WILL BE POSSIBLE OVER THE
HIGHER ELEVATIONS OF THE CONTINENTAL DIVIDE WEDNESDAY AND THURSDAY NIGHTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE TODAY AND THIS EVENING ACROSS THE FAR EASTERN PLAINS.

88/28

In the hours before

Special weather statement, Apr 20, 12:39 PM MST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
139 PM MDT TUE APR 20 2010

COZ084>086-202000-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
139 PM MDT TUE APR 20 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EL PASO COUNTY IN EAST CENTRAL COLORADO
   THIS INCLUDES...EASTERN COLORADO SPRINGS.
  NORTHEASTERN PUEBLO COUNTY IN SOUTHEAST COLORADO

AT 133 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 12 MILES SOUTH OF SCHRIEVER AFB...OR
25 MILES SOUTHEAST OF COLORADO SPRINGS...WHICH WERE MOVING TOWARD
THE SOUTH AT 15 MPH.

THESE STORMS WILL IMPACT MAINLY RURAL AREAS OF SOUTH CENTRAL EL
PASO COUNTY AND NORTHEASTERN PUEBLO COUNTY.

WINDS AROUND 50 MPH CAN BE EXPECTED WITH THESE STORMS...WITH STRONG
WINDS POSSIBLE WELL AWAY FROM THE MAIN AREA OF PRECIPITATION.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 40 km away, was scanning. The volume nearest the first event began at 20:54 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Pueblo

When
April 20, 1:55 PM MST to 2:00 PM MST
Where
Pueblo County, 2.97 mi NNE of Pueblo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.300, -104.590

Hail, Pueblo

When
April 20, 2:31 PM MST to 2:36 PM MST
Where
Pueblo County, 2.57 mi WSW of Pueblo
Measured
0.75 in hail
Reported by
Public
Coordinates
38.240, -104.650

Hail, Pueblo

When
April 20, 3:18 PM MST to 3:23 PM MST
Where
Pueblo County, 1.49 mi NNW of Colorado City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.950, -104.870

Hail, Pueblo

When
April 20, 3:22 PM MST to 3:27 PM MST
Where
Pueblo County, 0.69 mi N of Colorado City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.940, -104.860

Hail, Pueblo

When
April 20, 3:40 PM MST to 3:45 PM MST
Where
Pueblo County, 4.06 mi ESE of Colorado City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.910, -104.790

Hail, Pueblo

When
April 20, 3:45 PM MST to 3:50 PM MST
Where
Pueblo County, 4.06 mi ESE of Colorado City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.910, -104.790

Hail, Baca

When
April 20, 4:45 PM MST to 4:50 PM MST
Where
Baca County, 7.31 mi NNW of Springfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.490, -102.690

Hail, Baca

When
April 20, 5:03 PM MST to 5:08 PM MST
Where
Baca County, 11.3 mi NW of Springfield
Measured
1.75 in hail
Reported by
Public
Coordinates
37.520, -102.760

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222694, 222695, 222696, 222697, 222698, 222699, 222700, 222701.